Newer Contraceptive Pills Cause a Higher Risk of Clots

0

How do new contraceptives increase the risk of clots

There is evidence confirming that newer contraceptive use is associated to a higher risk the development of clots. Newer contraceptives have the potential to cause serous blood clot. Contraceptives can cause blood serum to clot; they are able to increase the risk of blood clot; the process known as venous thromboembolism or VTE.

Many women use contraceptives thus have an increased risk of suffering from blood clots. Contraceptive pills contain new types of progesterone hormone such as gestodene, cyproterone, desogestrel and drospirenone. These newer hormone types causes increased risk of VTE than pills that contain older prosgesterone types. Older progestogens include levonorgestrel and norethisterone.

Approximately 9% of women of reproductive age use contraceptives globally. The increased clot risk associated with combined oral contraceptive is well known, the risk associated with different combinations are inconclusive.

Research

Research, led by Yana Vinogradova at the University of Nottingham was conducted to measure the associations existing between the use of combined oral contraceptives and the risk of VTE in women. Women is reproductive age of 15-49 were used for the research. It was discovered that women combined oral contraceptive are at increased risk of VTE compared with non-users of similar age and health status.

When compared with women not using any oral contraceptives, women that use older contraceptive pills containing levonorgestrel, norgestimate and norethisterone have an increased VTE risk of about two and a half times, but women using newer birth control pills containing gestodene, desogestrel, cyproterone, drospirenone etc. have an increased VTE risk of about 4 times. Risks for women using newer pills were around 1.5-1.8 times higher than for women using older pills.

Oral are very safe for use; the increased risk of VTE associated with oral birth control is still lower than the increased risk of VTE in pregnant women. There is an increased risk of VTE of about 10 times more in pregnant women than in women using birth control pills.

It is better to use combined oral contraceptive drugs and visit need be made to the doctor for a constant review of the pill type being used.

The study of Vinogradova’s addresses the important question of VTE risk in women taking oral contraceptive pills. The risk is about two times higher than the risk for older oral contraceptive pill types.

Image Courtesy of:pvp.trb.com, resize-parismatch.ladmedia.fr

Leave A Reply